Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 178, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 12, 2017, 4:16 PM CDT for Brown County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2017, 4:16 PM CDT (21:16 UTC)
- Expired
- Aug 12, 2017, 5:00 PM CDT
- In force
- 44 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Brown County, NE
The radar
The North Platte radar (KLNX), 71 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 3:59 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
732 WUUS53 KLBF 122116 SVRLBF NEC017-122200- /O.NEW.KLBF.SV.W.0178.170812T2116Z-170812T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service North Platte NE 416 PM CDT SAT AUG 12 2017 The National Weather Service in North Platte has issued a * Severe Thunderstorm Warning for... Central Brown County in north central Nebraska... * Until 500 PM CDT * At 416 PM CDT, a severe thunderstorm was located 10 miles south of Johnstown, or 14 miles southwest of Ainsworth, moving east at 15 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Ainsworth and Hofeld Lake. This includes Highway 20 between mile markers 240 and 244. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4239 10014 4249 10015 4258 9983 4232 9979 TIME...MOT...LOC 2116Z 273DEG 15KT 4243 10008 HAIL...1.25IN WIND...<50MPH $$ CDC
2 follow-up statements
887 WWUS53 KLBF 122129 SVSLBF Severe Weather Statement National Weather Service North Platte NE 429 PM CDT SAT AUG 12 2017 NEC017-122200- /O.CON.KLBF.SV.W.0178.000000T0000Z-170812T2200Z/ Brown NE- 429 PM CDT SAT AUG 12 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR CENTRAL BROWN COUNTY... At 429 PM CDT, a severe thunderstorm was located 11 miles south of Johnstown, or 14 miles southwest of Ainsworth, moving east at 15 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Hofeld Lake. This includes Highway 20 between mile markers 240 and 244. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4238 10009 4251 10009 4258 9983 4232 9979 TIME...MOT...LOC 2129Z 281DEG 12KT 4240 10006 HAIL...1.25IN WIND...<50MPH $$ CDC
381
WWUS53 KLBF 122153
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
453 PM CDT SAT AUG 12 2017
NEC017-122203-
/O.EXP.KLBF.SV.W.0178.000000T0000Z-170812T2200Z/
Brown NE-
453 PM CDT SAT AUG 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BROWN COUNTY WILL
EXPIRE AT 500 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A severe thunderstorm watch remains in effect until midnight CDT for
north central Nebraska.
LAT...LON 4238 10009 4251 10009 4258 9983 4232 9979
TIME...MOT...LOC 2153Z 273DEG 15KT 4239 9993
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 4:14 PM CDT, 2 minutes earlier.
Area forecast discussion, Aug 12, 4:14 PM CDT, 2 minutes before
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 414 PM CDT Sat Aug 12 2017 .UPDATE... Issued at 413 PM CDT Sat Aug 12 2017 Updated zones to add severe thunderstorm watch. && .SHORT TERM...(This evening through Sunday) Issued at 249 PM CDT Sat Aug 12 2017 The HRRR would seem to be the most rational model for the storm activity late this afternoon and tonight. A blend of the Canadian, nam and gfs was the basis for chance showers and thunderstorms Sunday. Storm activity late this afternoon and tonight could organize into 3 clusters off the Colo front range, Laramie range and Black Hills/White river valley where a warm front will be located. A blend of the HRRR and HRRR Exp models was the basis for the storm forecast tonight. The RAP model was taking an atypical storm/propagation southwest from Valentine to Imperial and was discarded for this forecast. POPs are limited to 70 percent as some models like the NAM show the infamous "Lincoln County Split" sending storms through Southwest Nebraska and North Central Nebraska north of Broken Bow. This would produce little or no rain across Lincoln and Custer Counties. Storm activity should exit the forecast area 12z-15z Sunday morning but redevelopment is possible across Wrn and Ncntl Nebraska. This is highly dependent on the tracks of the MCS's tonight. So, POPs Sunday are limited to 30 percent. SPC is placing a slight risk for severe storms across the Nebraska Panhandle for isolated storm development during the afternoon. Winds aloft at 500mb should increase to 30- 40kt late in the afternoon. Temperatures aloft are quite cold today and Sunday, less than 10C at 700mb, and when combined with 30 to 40 kt winds at 500mb and ample moisture, SPC suggested very large hail west of highway 83 late this afternoon and this evening. See the SPC day 1 outlook for additional information. South winds redevelop Sunday and this, presumably, will support highs in the lower 80s with partly cloudy skies. .LONG TERM...(Sunday night through Saturday) Issued at 249 PM CDT Sat Aug 12 2017 The long term forecast period will be characterized by near to slightly below temperatures and a chance for at least isolated thunderstorms daily. By far the best chance for organized widespread thunderstorm activity will be Tuesday evening, when a strong shortwave trough will move east across the Dakotas and Nebraska. A few severe storms will probably occur, but overall shear is rather weak. The bigger threat may be areas of locally heavy rainfall. Really little pattern chance seen this week...as west to northwest flow materializes once again in the wake of Tuesday's shortwave. The upper level high pressure and associated heat will remain well south of our region in TX and LA. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1216 PM CDT Sat Aug 12 2017 Scattered to numerous showers and thunderstorms are expected to develop late this afternoon through 12z Sunday. The HRRR was the basis for the forecast which shows storms developing around 21z across Wrn Nebraska which spread south and east tonight. The SREF was the basis for the ceiling forecast which shows MVFR/IFR cigs developing late tonight in the wake of the thunderstorm activity. Depending on the depth of the cold pool left in the wake of tonight's storm activity, MVFR cigs may still be underway 18z Sunday. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Power SHORT TERM...CDC LONG TERM...Taylor AVIATION...CDC
Hazardous weather outlook, Aug 12, 3:21 PM CDT, 55 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service North Platte NE 321 PM CDT Sat Aug 12 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-132030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 321 PM CDT Sat Aug 12 2017 /221 PM MDT Sat Aug 12 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered strong to severe thunderstorms are expected this afternoon and evening. The area of concern is generally west of a line from Springview to Rose to Broken Bow. Wind damage and very large hail, 2 inches or larger in diameter, are the primary hazards. An isolated tornado may form and this would be most likely to occur late in the afternoon or early this evening. Locally heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. Sunday and Sunday night holds a risk for isolated strong to severe thunderstorms across much of the area with the best chances in the eastern Nebraska Panhandle and far southwest Nebraska. Large hail and damaging winds are the main hazards. Unsettled conditions continue Monday through Thursday with thunderstorms forecast mainly in the afternoon and night. However, the threat for strong or severe thunderstorms is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, Aug 12, 2:48 PM CDT, 1 hour 28 minutes before
Special Weather Statement National Weather Service North Platte NE 248 PM CDT SAT AUG 12 2017 NEZ005-008-122030- Brown NE-Eastern Cherry NE- 248 PM CDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHERRY AND WEST CENTRAL BROWN COUNTIES UNTIL 330 PM CDT... At 248 PM CDT, Doppler radar was tracking a strong thunderstorm 14 miles southeast of Valentine National Wildlife Refuge, or 26 miles west of Ainsworth, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Johnstown and Moon Lake. This includes Highway 20 between mile markers 229 and 236. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4234 10044 4250 10047 4261 9999 4234 9992 TIME...MOT...LOC 1948Z 259DEG 16KT 4243 10036 CDC
Special weather statement, Aug 12, 3:17 PM CDT, 59 minutes before
Special Weather Statement National Weather Service North Platte NE 317 PM CDT SAT AUG 12 2017 NEZ005-008-122100- Brown NE-Eastern Cherry NE- 317 PM CDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHERRY AND WESTERN BROWN COUNTIES UNTIL 400 PM CDT... At 316 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles west of Johnstown to near Elsmere. Movement was northeast at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Ainsworth, Johnstown, Elsmere, Hofeld Lake, Raven, Antelope Peak, Moon Lake, Willow Lake State Wildlife Management Area and Long Lake State Wildlife Management Area. This includes Highway 20 between mile markers 225 and 242. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4273 9990 4229 9979 4213 10020 4252 10038 TIME...MOT...LOC 2016Z 236DEG 19KT 4254 10021 4221 10016 CDC
Special weather statement, Aug 12, 3:33 PM CDT, 43 minutes before
Special Weather Statement National Weather Service North Platte NE 333 PM CDT SAT AUG 12 2017 NEZ025-122115- Thomas NE- 333 PM CDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS COUNTY UNTIL 415 PM CDT... At 333 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Thedford, moving northeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Natwick. This includes the following highways... Highway 2 between mile markers 217 and 226. Highway 83 between mile markers 136 and 143. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4180 10054 4189 10060 4207 10028 4180 10028 TIME...MOT...LOC 2033Z 241DEG 13KT 4187 10051 CDC
Special weather statement, Aug 12, 4:04 PM CDT, 12 minutes before
Special Weather Statement National Weather Service North Platte NE 404 PM CDT SAT AUG 12 2017 NEZ008-122145- Brown NE- 404 PM CDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR BROWN COUNTY UNTIL 445 PM CDT... At 404 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles southwest of Springview to 10 miles south of Johnstown to 9 miles east of Elsmere. Movement was east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Ainsworth, Long Pine, Johnstown, Hofeld Lake, Raven, Moon Lake, Willow Lake State Wildlife Management Area, Long Lake State Wildlife Management Area, Keller Park State Recreation Area, Pine Glen State Wildlife Refuge, Antelope Peak, Jones Lake and Johnsons Corner. This includes the following highways... Highway 183 between mile markers 194 and 204. Highway 20 between mile markers 228 and 251. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until midnight CDT for north central Nebraska. LAT...LON 4270 9969 4215 9969 4218 10012 4273 10014 TIME...MOT...LOC 2104Z 271DEG 12KT 4271 9985 4243 10010 4218 10000 CDC
Special weather statement, Aug 12, 4:07 PM CDT, 9 minutes before
Special Weather Statement National Weather Service North Platte NE 307 PM MDT SAT AUG 12 2017 NEZ094-122145- Western Cherry NE- 307 PM MDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 345 PM MDT... At 307 PM MDT, Doppler radar was tracking a strong thunderstorm 17 miles southeast of Medicine Lake, or 35 miles north of Mullen, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of central Cherry County. This includes Highway 97 between mile markers 95 and 112. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1100 PM MDT for north central Nebraska. LAT...LON 4247 10130 4259 10131 4280 10090 4240 10087 TIME...MOT...LOC 2107Z 251DEG 18KT 4255 10119 CDC
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:02 PM CDT | Special Weather Statement | LBF | Sheridan | 43 min |
| Aug 12, 2:48 PM CDT | Special Weather Statement | LBF | Brown | 42 min |
| Aug 12, 3:17 PM CDT | Special Weather Statement | LBF | Brown | 43 min |
| Aug 12, 3:33 PM CDT | Special Weather Statement | LBF | Thomas | 42 min |
| Aug 12, 3:47 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Thomas | 32 min |
| Aug 12, 4:04 PM CDT | Special Weather Statement | LBF | Brown | 41 min |
| Aug 12, 4:07 PM CDT | Special Weather Statement | LBF | Cherry | 38 min |
| Aug 12, 4:18 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown | 28 min |
| Aug 12, 4:23 PM CDT | Special Weather Statement | LBF | Blaine | 52 min |
| Aug 12, 4:35 PM CDT | Special Weather Statement | LBF | Keya Paha | 40 min |
| Aug 12, 4:50 PM CDT | Special Weather Statement | LBF | Cherry | 40 min |
| Aug 12, 4:53 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Thomas | 37 min |
| Aug 12, 4:55 PM CDT | Special Weather Statement | LBF | Brown | 50 min |
| Aug 12, 5:22 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Logan | 38 min |
| Aug 12, 5:30 PM CDT | Special Weather Statement | LBF | Brown | 45 min |
| Aug 12, 5:31 PM CDT | Special Weather Statement | LBF | Holt | 44 min |
| Aug 12, 5:33 PM CDT | Special Weather Statement | LBF | Cherry | 42 min |
| Aug 12, 5:51 PM CDT | Severe Thunderstorm Warning | LBF | Keya Paha | 54 min |
| Aug 12, 5:56 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 49 min |
| Aug 12, 6:04 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 41 min |
| Aug 12, 6:08 PM CDT | Special Weather Statement | LBF | Brown | 52 min |
| Aug 12, 6:13 PM CDT | Special Weather Statement | LBF | Keith | 47 min |
| Aug 12, 6:16 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Keya Paha | 44 min |
| Aug 12, 6:17 PM CDT | Special Weather Statement | LBF | Brown | 43 min |
| Aug 12, 6:18 PM CDT | Special Weather Statement | LBF | Boyd | 42 min |
| Aug 12, 6:25 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Loup | 50 min |
| Aug 12, 6:34 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 41 min |
| Aug 12, 6:40 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 50 min |
| Aug 12, 6:42 PM CDT | Special Weather Statement | LBF | Brown | 48 min |
| Aug 12, 6:44 PM CDT | Special Weather Statement | LBF | Chase, Perkins | 46 min |
| Aug 12, 6:45 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 30 min |
| Aug 12, 6:56 PM CDT | Special Weather Statement | LBF | Deuel | 49 min |
| Aug 12, 6:58 PM CDT | Special Weather Statement | LBF | Boyd | 32 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.